Alert archive / New York / Special Marine Warnings in 2006

Special Marine Warning 13, NWS Buffalo, NY

June 28, 2006

NWS Buffalo, NY issued this special marine warning at Jun 28, 2006, 5:00 PM EDT. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 5:00 PM EDT (21:00 UTC)
Expired
Jun 28, 2006, 6:00 PM EDT
In force
60 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

The radar

The Buffalo radar (KBUF), 126 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:00 PM EDTTSTM WND DMGWebster, NYSEVERAL LARGE MAPLE TREES SNAPPED IN HALF. ALL DAMAGE LYING IN ONE DIRECTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS51 KBUF 282101
SMWBUF
LOZ043-044-063-064-282200-
/O.NEW.KBUF.MA.W.0013.060628T2100Z-060628T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
500 PM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE ONTARIO FROM IRONDEQUOIT BAY TO OSWEGO HARBOR

* UNTIL 600 PM EDT

* AT 458 PM EDT...THE PUBLIC REPORTED A THUNDERSTORM...PRODUCING
  STRONG WINDS OVER 35 KNOTS... ABOUT 10 MILES EAST OF IRONDEQUOIT
  BAY...MOVING NORTHEAST AT 15 KT.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  PULTNEYVILLE BY 535 PM EDT.
  SODUS BAY BY 600 PM EDT.

BOATERS SHOULD GO TO A SAFE HARBOR IMMEDIATELY. IF POSSIBLE REMAIN
BELOW DECK TO AVOID THE THREAT OF LIGHTNING. STRONG GUSTY WINDS AND
HIGH WAVES MAY QUICKLY CAPSIZE YOUR CRAFT. BOATS IN PORT SHOULD NOT
VENTURE OUT UNTIL THE STORM HAS PASSED.

LAT...LON 4325 7753 4310 7740 4330 7681 4353 7700

$$

JL/TJ
1 follow-up statement
000 
FZUS71 KBUF 282132
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
530 PM EDT WED JUN 28 2006

LOZ043-044-063-064-282200-
/O.CON.KBUF.MA.W.0013.000000T0000Z-060628T2200Z/
530 PM EDT WED JUN 28 2006

...A SPECIAL MARINE WARNING REMAINS IN EFFECT FROM IRONDEQUOIT BAY 
TO FAIR HAVEN...

AT 529 PM EDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING STRONG WINDS OVER 35 
KNOTS AND FREQUENT LIGHTNING FROM 12 MILES NORTHEAST OF IRONDEQUOIT 
BAY TO 19 MILES SOUTH OF SODUS BAY...MOVING NORTHEAST AT 15 KT.

THESE STRONG THUNDERSTORMS WILL BE NEAR
  PULTNEYVILLE BY 550 PM EDT.
  SODUS BAY BY 600 PM EDT.

LAT...LON 4325 7753 4310 7740 4331 7681 4354 7700

$$

HIBBERT

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 28, 3:14 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 28, 3:14 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
314 PM EDT WED JUN 28 2006

.SYNOPSIS...

THE BERMUDA HIGH THAT WAS CENTERED OFF THE MID ATLANTIC COAST AND
RESPONSIBLE FOR THE HUMID UNSETTLED WEATHER THE PAST SEVERAL DAYS
AS DRIFTED FURTHER OFFSHORE. THIS WILL ALLOW A FULL LATITUDE
TROUGH OVER THE UPPER GREAT LAKES TO MOVE EAST AND BRING SOMEWHAT
MORE COMFORTABLE CONDITIONS TO THE REGION BY THE END OF THE WEEK.

BEFORE WE GET TO THAT POINT THOUGH...A COLD FRONT AND ITS
ASSOCIATED UPPER LEVEL TROUGH WILL KEEP A CONTINUED CHANCE FOR
-SHRA/TSRA ACTIVITY OVER THE REGION THROUGH THURSDAY EVENING.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

A WELL ESTABLISHED LAKE BREEZE BOUNDARY OFF LAKE ERIE IS HELPING
TO FIRE UP SOME CONVECTION WELL EAST OF JHW AND BUF. THIS
CONVECTION IS FOUND WITHIN AN AIRMASS CHARACTERIZED BY SFC TDS IN
THE MID TO UPPER 60S AND SB CAPE VALUES OF 1700-2000 J/KG. WHILE
WIDESPREAD SVR WEATHER IS NOT ANTICIPATED ACROSS THE REGION LATE
THIS AFTERNOON AND EVENING...WIDELY SEPARATED STRONG STORMS COULD
PRODUCE VERY ISOLATED AREAS OF STRAIGHT LINE WIND DAMAGE AND
POSSIBLY SMALL HAIL. THE GREATEST OPPORTUNITY FOR STRONG TO SEV
STORMS WILL BE FOUND OVER PARTS OF THE WRN SOUTHERN TIER...GENESEE
VALLEY AND FINGER LAKES REGION BETWEEN 20 AND 23Z.

SYNOPTICALLY...A WEAK COOL FRONTAL BOUNDARY WILL MOVE ACROSS THE
REGION LATE TONIGHT. THIS MAY SPARK SOME MORE -SHRA/TSRA
ACTIVITY...BUT THE STRENGTH OF THE CONVECTION SHOULD DROP OFF SOON
AFTER SUNSET AS THE STRONGEST DYNAMICS WILL SHIFT TO THE EAST.

ON THURSDAY...THE SFC FRONT WILL BE CLEARING THE EASTERN LAKE
ONTARIO REGION WHILE THE CORE OF +10C H8 AIR WITHIN THE BASE OF
THE H5 TROUGH WILL BE MOVING IN. THIS COOLER AIR ALOFT COMBINED
WITH STRONG LATE JUNE DIURNAL HEATING WILL QUICKLY DESTABILIZE
THINGS AND ALLOW FOR MORE SCT -SHRA/TSRA. HIGHY CHC POPS WILL
BE USED FOR THE AFTERNOON.

THE BASE OF THE TROUGH WILL SLOWLY EXIT TO THE EAST LATE THURSDAY
NIGHT WITH POPS LOWER POPS FROM WEST TO EAST AS A RESULT. THE BULK
OF THE NIGHT SHOULD BE RAINFREE.

RISING HEIGHTS WILL LEAD TO THE PASSING OF A FLAT RIDGE FRIDAY AND
SATURDAY. WHILE PARTS OF THE REGION WILL HAVE LOW CHC POPS IN
PLAY...THE VAST MAJORITY OF THIS TIME WILL BE RAINFREE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

A BRISK ZONAL FLOW WILL CONTINUE IN THE UPPER ATMOSPHERE WITH WEAK
SHORT WAVES EXPECTED TO MOVE EAST ACROSS THE LOWER LAKES REGION
THROUGH THE PERIOD. AT THE SURFACE...LOW PRESSURE IS FORECAST TO
TRACK EAST FROM ONTARIO INTO QUEBEC SATURDAY NIGHT INTO SUNDAY WITH
A TRAILING WEAK COLD FRONT SCHEDULED TO MOVE THROUGH SUNDAY. THIS
WILL PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS. A WEAK RIDGE
WILL FOLLOW SUNDAY NIGHT THEN ANOTHER WEAK LOW WILL APPROACH AND
MOVE ACROSS THE AREA MONDAY. AT THIS POINT THE TIMING LOOKS GOOD FOR
TUESDAY THE 4TH. ALTHOUGH WE CANT RULE OUT ISOLATED ACTIVITY...IT
DOES LOOK LIKE IT WILL BE GENERALLY RAIN FREE. AN UPPER DISTURBANCE
IS EXPECTED TO MOVE THROUGH THE AREA WEDNESDAY BUT ONCE AGAIN IT
SHOULD REMAIN RAIN FREE THE VAST MAJORITY OF THE TIME. TEMPERATURES
THROUGHOUT SHOULD BE NEAR NORMAL...NO EXTREMES.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE FIRED UP IN THE DIURNAL
HEATING THIS AFTERNOON BUT LAKE SHADOWS ARE VERY EVIDENT NORTHEAST
OF BOTH LAKES ON THE SATELLITE LOOPS. GOOD VFR CONDITIONS ARE
EXPECTED INTO THIS EVENING IN THESE SHADOW AREAS INCLUDING BUFFALO
...NIAGARA FALLS AND WATERTOWN. MVFR TO LOCALLY IFR CONDITIONS ARE
EXPECTED WITHIN THUNDERSTORM ACTIVITY FROM THE SOUTHERN TIER
NORTHEAST INTO THE FINGER LAKES REGION. DIURNAL COOLING WILL HELP
ACTIVITY DISSIPATE TONIGHT THEN AN UPPER TROUGH WILL MOVE ACROSS US
THURSDAY WITH MORE WIDESPREAD ACTIVITY EXPECTED AND PROBABLY NO LAKE
SHADOWS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
SHORT TERM...RSH
LONG TERM...SAGE
AVIATION...SAGE
Hazardous weather outlook, Jun 28, 5:04 AM EDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
504 AM EDT WED JUN 28 2006

NYZ005>008-290915-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
504 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THIS MORNING. TROPICAL
MOISTURE WILL CONTINUE TO SURGE NORTH ACROSS THE REGION THROUGH
THE MORNING. AN ADDITIONAL 1 TO 3 INCHES OF RAIN ARE POSSIBLE OVER
AREAS WHICH HAVE ALREADY RECEIVED UP TO TWO INCHES OF RAIN.
ADDITIONAL RAINS WILL FALL ON SATURATED GROUND AND CAN CAUSE
FLOODING. THE RAINS ARE EXPECTED TO DRIFT TO THE EAST OF THE
REGION DURING THE MORNING HOURS EASING THE THREAT OF GENERAL
FLOODING.

A FLOOD WARNING CONTINUES IN EFFECT FOR THE BLACK RIVER THROUGH
TONIGHT. THE BLACK RIVER AT BOONVILLE AT 500 AM WAS AT 9.5 FEET.
FLOOD STAGE IS 10 FEET. THE RIVER IS EXPECTED TO CREST NEAR 11
FEET THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ001>004-010>014-019>021-085-290915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
504 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-290915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
504 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Jun 28, 4:34 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
434 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             LAKEWOOD                42.10N 79.32W
06/28/2006  E1.75 INCH       CHAUTAUQUA         NY   POST OFFICE

&&

SAGE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:00 PM EDTSevere Thunderstorm WarningBUFChautauqua60 min
Jun 28, 4:45 PM EDTSevere Thunderstorm WarningBUFOntario60 min
Jun 28, 4:50 PM EDTSevere Thunderstorm WarningBUFCattaraugus55 min
Jun 28, 4:51 PM EDTSevere Thunderstorm WarningBUFMonroe, Wayne54 min
Jun 28, 5:03 PM EDTSevere Thunderstorm WarningBUFAllegany57 min
Jun 28, 5:45 PM EDTSevere Thunderstorm WarningBUFOntario60 min
Jun 28, 5:51 PM EDTSevere Thunderstorm WarningBUFWayne54 min
Jun 28, 5:58 PM EDTSpecial Marine WarningBUF31 min
Jun 28, 6:32 PM EDTSevere Thunderstorm WarningBUFCayuga43 min

Nearby

Special Marine Warnings in New York, 2006Every special marine warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.